Alert archive / Florida / Coastal Flood Statements in 2019

Coastal Flood Statement 5, NWS Key West, FL

August 31, 2019Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Aug 31, 2019, 10:08 AM EDT for Monroe County, Florida. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2019, 10:08 AM EDT (14:08 UTC)
Expired
Aug 31, 2019, 6:00 PM EDT
In force
8 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WHUS42 KKEY 311408
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1008 AM EDT Sat Aug 31 2019

FLZ076>078-312200-
/O.NEW.KKEY.CF.S.0005.190831T1408Z-190831T2200Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
1008 AM EDT Sat Aug 31 2019

...COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS TODAY...

* COASTAL FLOODING...High tides are expected to run about a half
  foot to a foot above the predicted tides, including the Lower,
  Middle, and Upper Florida Keys. The total water level at high 
  tide will result in saltwater flooding across the Florida Keys.

* TIMING...The impacts from saltwater flooding will be greatest 
  at high tide. For the Lower Keys, high tide is late this morning
  and early this afternoon. For the Middle Keys, high tide is 
  this afternoon. Tides across the Upper Keys will tend to stay 
  high, with very little relief at low tide. 

* IMPACTS...Saltwater flooding of low elevation streets and lots
  is likely. Some storm drains will overflow and some seawalls and
  docks will be overtopped. Motorists should remember, persistent
  puddles around the times of high tide are most likely saltwater.  

$$

CLR

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 31, 9:22 AM EDT, 46 minutes earlier.

Area forecast discussion, Aug 31, 9:22 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Key West FL
922 AM EDT Sat Aug 31 2019

.DISCUSSION...In the middle and upper levels(700-200 MB), latest
available satellite imagery overlaid with model streamline
analysis as of 900 am, depict a fairly weak northeast to southwest
oriented ridge, with 500 mb heights only in the low 590 decameters,
This ridge was oriented just north of Hurricane Dorian from about
32N 73W southwestward across Central Florida to the East Central
Gulf of Mexico, near 26N 87W. Southeast of the southern end of
that feature exists a TUTT (Tropical Upper Troposheric Trough)
cell at 250 mb, now centered near the Cay Sal Bank and slowly
migrating westward across the Eastern Florida Straits. Another
critical feature of discussion are a expansive deep and warm
anticyclone positioned over the Dominican Republic with the
northern periphery expanding northwards. In between all of these
aforementioned features exists powerful still strengthening 944 mb
Hurricane Dorian, located as of 800 am at 25.8N 73.0W, or about
445 miles east of West Palm Beach, moving west at about 10 knots
for now, but eventually approaching the surrounding blockiness of
these features.

At the surface and in the lower to middle levels(Surface to 700
mb), latest available land and marine surface observations and
analysis as of 900 am, detail the axis of 1020-1022 mb surface
ridging located across the Middle Atlantic states eastward into
the Western/Northwestern Atlantic along 35N to near 65W. A nearly
stationary front is south of that from near that point to across
Northern Florida. Closer to the Keys, a surface trough/broad
disorganized area of lower pressure is over the Yucatan Channel.
And of course as mentioned above powerful still strengthening 944
mb Hurricane Dorian, located as of 800 am at 25.8N 73.0W, or about
445 miles east of West Palm Beach. As a result, the 12Z sounding
illustrated moderate to fresh and exceptionally moist east to
southeast flow from off the surface to 500 mb, then backing to
northeast and eventually north northeast above that up to 150 mb.
Total columnar PWAT was at 2.31 inches, near the daily recorded
max for the date.

.CURRENTLY...As of 800 am, skies are partly cloudy over the Keys
and waters to the norther but mostly cloudy across waters to the
south with radar detecting isolated to scattered showers to the
north and scattered to numerous showers to the south over the
Florida Straits with isolated embedded storms. Temperatures
outside of any convection are in the middle 80s with dewpoints in
the upper 70s. C-man stations along the Florida Reef southeast
near 15 knots with gusts between 15 and 20 knots, but are still 15
to 20 knots in the Straits, except locally higher in heavier
showers.

.SHORT TERM...Rest of today, tonight, and Sunday, The combinations
of the very slowly moving aforementioned TUTT cell and deeper
than average moisture, will promote better than average chances
for showers with isolated storms through these next three periods.
Forecast soundings illustrate PWAT remaining between 2.00 to 2.25
inches through this evening, though overall speed convergence will
let down given a slackening local MSLP gradient as the broad low
over the Yucatan Channel slides away to the west. Then PWAT
remains near 2.00 inches tonight and Sunday as Hurricane Dorian
moves west northwestward along its forecasted points per NHC.
Though winds will increase markedly in the flow above 850 mb,
surface winds will drop off near the surface. This will allow for
convection developing over the South Florida Mainland to move
quickly down towards the Florida Keys, with some stronger wind
gusts in these showers and storms. Something well have to/need to
watch. As a result, will maintain high chances or 50% chances for
showers and isolated storms for these 3 periods.

&&

.MARINE...Today thru Sunday, SCEC conditions by later this
morning/afternoon should gradually abate as the broad surface low
to the southwest over the Yucatan Channel ambles away slowly.
Gentle to moderate east breezes will gradually slacken as the Keys
and surrounding waters enter into a col by tonight, given the
relative position of Hurricane Dorian and this aforementioned
broad low moving away. Then later Sunday, Expect winds to
strengthen out of a broadly westerly direction as Dorian
approaches the Florida Peninsula. The strongest winds will be on
our easternmost waters where advisories may be required. With all
that said, while the probability for direct impacts due to Dorian
continues to diminish, but is is too early to rule any out.

&&

.AVIATION...VFR conditions will prevail at both terminals. During
the afternoon, scattered showers and isolated thunderstorms
could affect either or both terminals, prompting VCTS/VCSH to be
included in the forecast. Amendments for TEMPO MVFR to IFR
conditions may be necessary today and tonight. Otherwise, surface
winds from the east-southeast will be near 10 knots with gusts
near 20 knots possible during any convective activity. This
pattern of showers and thunderstorms is associated with an upper
level system located off the northern coast of central Cuba, well
ahead and not associated with Hurricane Dorian.

&&

.TROPICAL...
At 8 am, the center of Category 4 Hurricane Dorian is located
about 450 miles due east northeast of Ocean Reef.

The 5 am NHC advisory continues a trend started yesterday of
slowing the forward progress of Dorian and adjusting the forecast
track further to the north/northeast and more distant from the
Keys. This trend includes the southern edge of the forecast cone,
which now reaches only to the border of Miami Dade/Broward County
at its southernmost point. Wind speed probabilities for both
tropical storm force and hurricane force winds over the Keys
continue to drop. However, the probabilities for tropical storm
force winds (39+ mph) still remain significant, most notably for
the Upper Keys. While this overall trend should be encouraging for
residents and visitors in the Keys, it is still a little too
early to take your eye off this powerful category 4 hurricane.

If winds are strong enough, this will lead to a pile-up of water
along the Bay and Gulf side of the Florida Keys. This effect will
be greatest across the Bayside communities of the Upper Keys.
Compounding the situation, slow moving systems east of Florida
tend to back-up the Gulf Stream. Coastal flooding tends to last
longer than expected when the flow volume of the Gulf Stream is
disrupted. Saltwater flooding of low-lying streets, lots, and
docks across the Florida Keys is still possible. This is not
truly hurricane storm surge but a rather the result of wind-driven
water piling up in Florida Bay, which can act like a southwest-
facing catcher's mitt.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Tropical Grids...Futterman
Coastal Flooding/Hazards...CLR
Aviation/Nowcasts/Warnings/Statements....Chesser Upper Air/Public
Service/Data Collection/Social Media......BT/KL Event
Coordinator/Media/...Devanas

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 31, 6:27 AM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
627 AM EDT Sat Aug 31 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-011030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
627 AM EDT Sat Aug 31 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are possible along the Florida
Keys today and tonight. The primary thunderstorm hazards will be
cloud to surface lightning strikes and strong gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hurricane Dorian will continue to the west-northwest, reaching
the northern Bahamas later on Sunday. Thereafter, there is
extremely low confidence in the track forecast for Dorian. The
official track takes Dorian northwest, and then northward to just
offshore of the Florida east coast beyond Monday night.

Heavy rain: weekly rainfall totals may reach 2 to 4 inches with
locally higher amounts with the best chance in the Upper Keys.

Coastal flooding: the expected southwesterly winds on the
southern periphery of Hurricane Dorian may pile-up of water Bay
and Gulf side of the Florida Keys. This effect will be greatest
across the Bayside communities of the Upper Keys. Compounding the
situation, slow moving systems east of Florida tend to back-up the
Gulf Stream. Coastal flooding tends to last longer than expected
when the flow volume of the Gulf Stream is disrupted. Saltwater
flooding of low-lying streets, lots, and docks across the Florida
Keys. Stay tuned.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:23 AM EDTSpecial Marine WarningKEY56 min
Aug 31, 9:41 AM EDTSpecial Marine WarningKEY48 min
Aug 31, 10:42 AM EDTSpecial Marine WarningKEY63 min
Aug 31, 6:35 PM EDTCoastal Flood StatementKEYMonroe4 days

Nearby

Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.